Hail, Jones
- When
- May 31, 1:30 PM CST
- Where
- Jones County, 7 mi SW of Murdo
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.817, -100.817
6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 9:33 AM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 1033 AM CDT THU MAY 31 2001 SCT SHRAS ACROSS FAR NE SD AND WC MN WILL EXIT THIS AREA EARLY THIS AFTN AS THE S/W TROUGH MOVES NE. ANOTHER WK S/W TROUGH WILL MOVE ACROSS THE CWA TODAY...HELPING TO SET OFF SOME SCT TSRAS. IN FACT...THIS S/W TROUGH ALONG WITH A SFC TROUGH/COLD FRONT ACROSS W SD ALREADY BRINGING SCT SHRAS AND TSRAS TO NC SD. THESE SHOULD CONTINUE TO DEVELOP AND MOVE SE THROUGH THE DAY. THE MUCH MORE IMPRESSIVE AND CLOSED UPPER LOW IN CANADA WILL BE MOVG SE THROUGH THE EVENING AND NIGHTTIME INTO THE UPPER MIDWEST. THIS UPPER LOW WILL BRING A GOOD COLD FRONT ACROSS THE CWA THROUGH THE NIGHT. WITH ADEQUATE SS TODAY AND THIS EVENING AND TEMPS RISING INTO THE 70S AND DWPTS IN THE 50S...CAPES OF 1000-1500 J/KG ARE EXPECTED. THEREFORE... SCT TSRAS ARE EXPECTED ACROSS5 ALL OF THE CWA THROUGH THIS EVENING AS THE COLD FRONT MOVES THROUGH AND THE UPPER LOW DROPS SOUTH. WINDS SHOULD STAY FROM THE S THROUGH THE DAY AT 5 TO 15 MPH. UPDATED FORECAST TO MAKE SOME CHANGES. .ABR...NONE MOHR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1105 AM CDT THU MAY 31 2001 .A COLD FRONT SWEEPING ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA WILL TRIGGER THUNDERSTORM ACTIVITY...WITH THE GREATEST THREAT OF SEVERE WEATHER THIS AFTERNOON OR THIS EVENING. MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-011600- BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS- FAULK- GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON- POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE... FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...LOWER BRULE...MILBANK...MILLER...MURDO...ONIDA...ORTONVILLE...PIERRE... PRESHO...REDFIELD...SISSETON...WATERTOWN...WEBSTER AND WHEATON 1105 AM CDT THU MAY 31 2001 ...HAZARDOUS WEATHER OUTLOOK THROUGH FRIDAY MORNING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. SDZ003-004-009-015-011600- CAMPBELL-CORSON-DEWEY-WALWORTH- INCLUDING THE CITIES OF...MCLAUGHLIN...MOBRIDGE AND SELBY 1105 AM CDT THU MAY 31 2001 ...HAZARDOUS WEATHER OUTLOOK THROUGH FRIDAY MORNING... THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED. RCE
The Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
6 hail. Local standard time, as filed.
Hail up to the size of quarters completely covered the ground along with breaking some windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247051, 5247052, 5247053, 5247054, 5247055, 5247056.